Jennifer Gershman, PharmD, CPh
Jennifer Gershman, PharmD, CPh, received her PharmD degree from Nova Southeastern University (NSU) College of Pharmacy in 2006 and completed a 2-year drug information residency. She served as a pharmacy professor at NSUâ€™s College of Pharmacy for 6 years, managed the drug information center, and conducted medication therapy management reviews. Dr. Gershman has published research on prescription drug abuse, regulatory issues, and drug information in various scholarly journals. Additionally, she received the Sheriffâ€™s Special Recognition Award for her collaboration with the Broward, Florida Sheriffâ€™s Office to prevent prescription drug abuse through a drug disposal program. She has also presented at pharmacist and physician continuing education programs on topics that include medication errors, prescription drug abuse, and legal and regulatory issues. Dr. Gershman can be followed on Twitter @jgershman2
Published in the New England Journal of Medicine, the study focused on patients aged 13 to 25 years who were diagnosed with ADHD and began taking methylphenidate (e.g. Ritalin or Concerta) or amphetamine (e.g. Adderall or Vyvanse) medications between January 1, 2004 and September 30, 2015.1 Additionally, the study outcome evaluated a new diagnosis of psychosis for which an antipsychotic medication was prescribed during the first 60 days after the date of psychosis onset.
Patients were excluded from the study if they had a history of mental health conditions, such as psychosis, bipolar disorder, or schizophrenia, or were receiving mood stabilizers, antipsychotic medications, or stimulants used for conditions other than ADHD during the 12 months before the study entry date. Also, individuals who received a prescription for oral glucocorticoids in the previous 60 days were excluded since these medications can cause psychosis.1
There were 221,846 patients included in the study, and among these individuals 110,923 were taking methylphenidate and were matched with 110,923 individuals receiving amphetamines.1 The study revealed that there were 343 episodes of psychosis with 106 episodes in the methylphenidate group and 237 in the amphetamine group. New-onset psychosis occurred in about 1 in 660 patients. Ultimately, the risk was twice as high among patients who started amphetamines as those taking methylphenidate.1
Study strengths include a large number of participants and exclusion of confounding factors, such as patients taking medications that may cause psychosis. However, cohort studies cannot assess cause and effect, which is a limitation. Therefore, this study shows there is a relationship between ADHD medications and psychosis.
In the study, there may have been underreporting of substance abuse disorders, which can also increase the risk of psychosis. Claims databases are also unable to capture whether diversion, abuse, or misuse occurred with the ADHD medications, which is a growing problem among college students.1
The results reveal a small risk, but it is something that should be considered when prescribing ADHD medications, especially in patients with a history of mental health disorders. Specifically, patients that are newly prescribed ADHD medications should be closely monitored for signs and symptoms of psychosis, which include hallucinations, delusions, agitation, and aggression.
Pharmacists can play an important role in counseling patients on appropriate use of ADHD medications, which have been shown to be effective, but safety concerns remain. In fact, the FDA required manufacturers of stimulants to add a warning to drug labels in 2007 that these medications may cause psychosis in patients with no prior history.2
Further studies should be conducted that look at amphetamines compared with methylphenidate medications since the study found that the risk was twice as high in patients using amphetamine products.
- Moran LV, Ongur D, Hsu J, Castro VM, Perlis RH, Schneeweiss S. Psychosis with methylphenidate or amphetamine in patients with ADHD. N Engl J Med. 2019;380:1128-1138. doi: 10.1056/NEJMoa1813751.
- Mosholder AD, Gelperin K, Hammad TA, Phelan K, Johann-Liang R. Hallucinations and other psychotic symptoms associated with the use of attention-deficit/hyperactivity disorder drugs in children. Pediatrics. 2009;123:611-616.